Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 86, NWS State College, PA

July 1, 2001Clinton County, Potter County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 1, 2001, 12:42 PM EDT for Clinton County, Potter County, Pennsylvania. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 1, 2001, 12:42 PM EDT (16:42 UTC)
Expired
Jul 1, 2001, 1:45 PM EDT
In force
63 min
Issued by
NWS State College, PA
Area
Whole counties

Counties Clinton County, PA, Potter County, PA

What was reported inside it

TimeReportWhereRemark
Jul 1, 1:00 PM EDTThunderstorm Wind 50 ECross Fork, PATrees were reported down on power lines in Cross Fork.
Jul 1, 1:10 PM EDTThunderstorm Wind 50 ERenovo, PATrees were reported down 11 miles northwest of Renovo.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 12:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2001-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1768 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2001-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1768 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
1.6
Supercell composite
8.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 011643
SVRCTP

PAC035-105-011745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1242 PM EDT SUN JUL 1 2001

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POTTER COUNTY IN PENNSYLVANIA
  CLINTON COUNTY IN PENNSYLVANIA

* UNTIL 145 PM EDT.

* AT 1238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME SOUTH CENTRAL POTTER COUNTY...OR
  33 MILES EAST OF ST. MARYS...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT...
  RURAL AREAS OF NORTHERN AND CENTRAL CLINTON COUNTY AS WELL AS 
  RURAL SOUTHEASTERN POTTER COUNTY.
  
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.

STAY INDOORS AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CONTAIN 
DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE QUARTERS OF AN INCH 
OR LARGER.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 11:54 AM EDT, 48 minutes earlier.

Area forecast discussion, Jul 1, 11:54 AM EDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1155 AM EDT SUN JUN 30 2001

UPDATING ZONES FOR SVR THUNDERSTORM WATCH FOR ENTIRE CWA.

.CTP...SEVERE TSTM WATCH UNTIL 6 PM FOR ALLI OF CENTRAL PA.

FITZGERALD

In the hours before

Special weather statement, Jul 1, 10:54 AM EDT, 1 hour 48 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-012200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1054 AM EDT SUN JUL 1 2001

...MODERATE RISK OF SEVERE THUNDERSTORMS OVER CENTRAL PENNSYLVANIA
THIS AFTERNOON AND EARLY EVENING...

A STRONG COLD FRONT...OVER LAKE ERIE LATE THIS MORNING...WILL PUSH
SOUTHWARD THROUGH CENTRAL PENNSYLVANIA THIS AFTERNOON AND EARLY
EVENING. CONDITIONS ARE FAVORABLE ALONG AND AHEAD OF THIS FRONT FOR
SEVERE THUNDERSTORMS TO DEVELOP. THE MAIN THREAT FROM TODAY'S STORMS
WILL BE DAMAGING WINDS.

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. STAY TUNED
TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR
UPDATES.

FITZGERALD
Special weather statement, Jul 1, 12:03 PM EDT, 39 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-012200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1203 PM EDT SUN JUL 1 2001

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM EDT SUNDAY
EVENING FOR ALL OF CENTRAL PENNSYLVANIA...

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE `IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

LA CORTE

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 8:15 PM EDTSevere Thunderstorm WarningCTPColumbia45 min
Jul 1, 11:51 AM EDTSevere Thunderstorm WarningCTPTioga54 min
Jul 1, 12:33 PM EDTSevere Thunderstorm WarningCTPElk57 min
Jul 1, 1:20 PM EDTSevere Thunderstorm WarningCTPLycoming55 min
Jul 1, 1:36 PM EDTSevere Thunderstorm WarningCTPClearfield54 min
Jul 1, 1:53 PM EDTSevere Thunderstorm WarningCTPClinton67 min
Jul 1, 2:00 PM EDTSevere Thunderstorm WarningCTPCambria60 min
Jul 1, 2:09 PM EDTSevere Thunderstorm WarningCTPCentre66 min
Jul 1, 2:13 PM EDTSevere Thunderstorm WarningCTPLycoming, Sullivan62 min
Jul 1, 2:57 PM EDTSevere Thunderstorm WarningCTPSomerset63 min
Jul 1, 3:02 PM EDTSevere Thunderstorm WarningCTPColumbia58 min
Jul 1, 3:14 PM EDTFlash Flood WarningCTPCambria3 hr
Jul 1, 3:14 PM EDTSevere Thunderstorm WarningCTPJuniata, Perry61 min
Jul 1, 3:28 PM EDTSevere Thunderstorm WarningCTPBedford, Huntingdon62 min
Jul 1, 3:53 PM EDTSevere Thunderstorm WarningCTPDauphin67 min
Jul 1, 3:58 PM EDTSevere Thunderstorm WarningCTPCumberland, Franklin62 min
Jul 1, 4:08 PM EDTSevere Thunderstorm WarningCTPLebanon37 min
Jul 1, 4:32 PM EDTSevere Thunderstorm WarningCTPAdams, York73 min
Jul 1, 4:37 PM EDTSevere Thunderstorm WarningCTPLancaster68 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.